MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 APOLLO; AGENT, INJECTABLE, EMBOLIC

MICRO THERAPEUTICS, INC. DBA EV3 APOLLO; AGENT, INJECTABLE, EMBOLIC
Model Number 105-5096-000
Medical Device Problem Codes Detachment of Device or Device Component (2907); Difficult to Advance (2920)
Health Effect - Clinical Codes Obstruction/Occlusion (2422); Device Embedded In Tissue or Plaque (3165)
Date of Event 07/23/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that during onyx embolization of the external carotid arteriovenous fistula, the microcatheter was delivered in the external carotid artery through 6fguiding, but failed to reach the predetermined position.The tip was detached prematurely, and the vascular access was occupied, and there was no other vascular access to reach the fistula, and the operation finally failed.The reported device and any accessory devices were prepared and the catheter was flushed as indicated in the instructions for use (ifu).The patient was undergoing surgery for treatment of an external carotid fistula.It was noted the patient's vessel tortuosity was moderate.The access vessel was the femoral artery with a diameter of 5mm.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received that tip detachment occurred during navigation through the guide catheter.There was no resistance when the apollo was being retrieved and there was no retrieving attempted.The apollo tip was not embedded in the onyx cast as embedding in onyx had not started yet.The catheter tip could not be retrieved and is in the external carotid artery.There was no note of vessel calcification.There was no kink or damage noted on any of the devices.
 
Additional Manufacturer Narrative
H3: product analysis#: (b)(4): equipment used: vis m-78210; ruler 203cm m-83361 document used: (b)(4) rev.Ae as found condition: the apollo catheter was returned within a shipping box; within a sealed biohazard pouch; and within a dispenser track.Visual inspection/damage location details: no damages were found with the catheter hub.No bends, kinks, stretching, flattening, or accordioning was found with the catheter body.Detachable tip was found to be detached from the catheter.The detached tip was not returned.No other anomalies were observed.Testing analysis: the ldpe overlap was measured to be 1.4mm which is within specification (specification: 1.0-2.5 mm).Conclusion: based on the device analysis and reported information, the customer¿s ¿tip premature detachment¿ report was confirmed.Possible causes of ¿tip premature detachment¿ include incompatible devices and patient vessel tortuosity.The model and lot numbers for the 6f guidewire device used in the event were not provided; therefore, compatibility could not be assessed.The 6f guidewire device used for the event was not returned.Therefore, the condition of the 6f guidewire device could not be assessed.Since the 6f guidewire was not returned, an analysis could not be performed; therefore, ¿incompatible devices¿ could not be ruled out as a potential cause.It was reported the patient¿s vessel tortuosity was ¿moderate¿.Based on the device analysis and reported information, the customer¿s ¿difficulty navigation¿ report was not confirmed.Possible causes of ¿difficulty navigation¿ include incompatible devices, patient vessel tortuosity, damage to guidewire, catheter damage (i.E., kinked, bent, ovalized), or lack of continuous flush during delivery.There were no bends, kinks, stretching, flattening, or accordioning found with the returned catheter.The catheter and guidewire were flushed.The model and lot numbers for the 6f guidewire device used in the event were not provided; therefore, compatibility could not be assessed.The 6f guidewire device used for the event was not returned.Therefore, the condition of the 6f guidewire device could not be assessed.Since the 6f guidewire was not returned, an analysis could not be performed; therefore, ¿damaged to guidewire¿ and ¿incompatible devices¿ could not be ruled out as potential causes.It was reported the patient¿s vessel tortuosity was ¿moderate¿.Regarding the detachment of the apollo catheter distal tip, potential causes include patient vessel tortuosity, distal tip damage, and ldpe overlap not within specification.However, the patient¿s vessel tortuosity was moderate, and the ldpe overlap was found within specification.The detached tip was not returned.Therefore, an analysis could not be performed, and any contributing factors (i.E., damage) could not be assessed.The root cause for the tip detachment could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
APOLLO
Common Device Name
AGENT, INJECTABLE, EMBOLIC
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key17433853
Report Number2029214-2023-01259
Device Sequence Number6770333
Product Code MFE
UDI-Device Identifier00847536006041
UDI-Public00847536006041
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P030004
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/16/2025
Device Model Number105-5096-000
Device Catalogue Number105-5096-000
Device Lot NumberB417902
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/24/2023
Supplement Date Received by Manufacturer08/03/2023
09/29/2023
Initial Report FDA Received Date08/01/2023
Supplement Report FDA Received Date08/31/2023
10/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/18/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age52 YR
Patient SexMale
Patient Weight75 KG